Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Miami, FL

May 18, 2003Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 18, 2003, 2:51 PM EDT for Glades County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 2:51 PM EDT (18:51 UTC)
Expired
May 18, 2003, 3:15 PM EDT
In force
24 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Glades County, FL

The radar

The Melbourne radar (KMLB), 148 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS52 KMFL 181851
SVRMIA
FLC043-181915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST GLADES COUNTY IN SOUTHERN FLORIDA

* UNTIL 315 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR MOORE HAVEN MOVING WEST AROUND 10 MILES
  AN HOUR.

HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

LAT...LON 2678 8101 2685 8097 2701 8121 2678 8134

.END

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 18, 1:15 PM EDT, 1 hour 36 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
115 PM EDT SUN MAY 18 2003

.TONIGHT THROUGH TUESDAY NIGHT...
12Z MFL SOUNDING SHOWED A LOWERING OF PWS COMPARED TO THE PAST FEW
DAYS. EASTERLY FLOW IS STILL FAIRLY DEEP UP TO 600 MB AND THEN BACKS
TO THE WEST ABOVE THAT LEVEL. MODEL GUIDANCE SHOWS A BACK-DOOR COLD
FRONT CONTINING TO MOVE SOUTHWARD IN THE ATLANTIC, AND THE HIGH
BEHIND IT ALONG THE EAST COAST OF THE U.S. WILL LIKELY BRIDGE ACROSS
IT BY MONDAY. THIS SHOULD BEGIN TO SLIGHTLY STRENGTHEN OUR EASTERLY
FLOW PATTERN. AT THE SAME TIME, THE UPPER LOW OVER THE CENTRAL GULF
COAST AREA WILL GRADUALLY WEAKEN AND DRIFT SOUTHWARD INTO THE GULF,
AND THE TROUGH OVER THE WESTERN ATLANTIC (WHICH HAS BEEN SHOVING THE
BACK-DOOR FRONT SOUTHWARD) IS FORECAST TO DEEPEN AND DIG SOUTHWARD
(AND ACTUALLY RETROGRADE A BIT WESTWARD) THROUGH TUESDAY. AS A
RESULT OF THIS, OUR UPPER WIND FLOW WHICH IS NOW SOUTHWEST TO WEST
WILL BECOME MORE NORTH TO NORTHEAST. WITH THE DEEPENING AND
RETROGRADING TROUGH NEAR US, AND THE UPPER STEERING FLOW BECOMING
MORE FROM THE NORTH-NORTHEAST WITH TIME. THE OVERALL RESULT SHOULD
BE SLIGHTLY HIGHER POPS THAN PREVIOUSLY FORECAST FOR MONDAY THROUGH
TUESDAY. FORECASTED SOUNDINGS SHOW THE H5 TEMP DROPING FROM -8 TODAY
TO -10 FOR MONDAY AND TUESDAY. THE OVERALL RESULT SHOULD BE SLIGHTLY
HIGHER POPS FOR MONDAY THROUGH TUESDAY EVERYWHERE AND THERE IS A
POSSIBILITY OF A FEW STRONG STORMS. MOS GUIDANCE (AT LEAST THE FWC
AND MET MOS) SEEMS TO CONFIRM THIS TREND. MAV NUMBERS ARE NOW
FOLLOWING THIS TREND ALSO BUT POPS ARE A LITTLE LOWER.

.EXTENDED WEDNESDAY THROUGH SUNDAY...
LITTLE CHANGE FROM THE EARLIER FORECASTS WEDNESDAY THROUGH THURSDAY,
WITH CHANCE CATEGORY MAINLY DAYTIME AND EVENING POPS. POPS WILL BE
SLIGHTLY LOWER AND COULD BE ANYTIME ALONG THE EAST COAST WITH THE
MODERATELY DEEP EASTERLY FLOW. FOR FRIDAY AND SATURDAY...MORE CLOUDS
AND AGAIN SLIGHTLY HIGHER POPS WILL BE FORECASTED, AS A WEAKENING
COLD FRONT WILL APPROACH SOUTH FLORIDA WITH INCREASING MOISTURE AND
LIFT. MRF SHOWS THE FRONT REACHING EXTREME SOUTH FLORIDA SATURDAY
NIGHT. DRYER AIR EXPECTED SUNDAY.

.MARINE...
MOSTLY LIGHT EASTERLY FLOW IS EXPECTED THROUGH MONDAY NIGHT, WITH
THE GRADIENT FLOW WEAK ENOUGH TO ALLOW FOR A WEST COAST SEA BREEZE
EACH AFTERNOON. BY TUESDAY AND WEDNESDAY, SLIGHTLY STRONGER
EASTERLIES MAY BE ENOUGH TO INHIBIT THE WEST COAST SEA BREEZE.
WINDS WILL BEGIN TO SHIFT BACK TO THE SOUTHEAST OR SOUTH AND LIGHT
AGAIN FOR THURSDAY AND FRIDAY AHEAD OF THE FRONTAL SYSTEM MENTIONED
ABOVE.

.FIRE WEATHER...
NO PROBLEMS ARE ANTICIPATED.

PBI EE 077/089 076/087 075 182434
FLL EE 078/087 077/087 076 182434
MIA EE 077/088 076/087 075 182434
APF EE 072/088 072/088 071 182434

.MIA...NONE.
Hazardous weather outlook, May 18, 9:10 AM EDT, 5 hours 41 minutes before
FLZ063-066>075-182000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
910 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED AFTERNOON THUNDERSTORMS WILL FAVOR INLAND AND WESTERN
SOUTH FLORIDA THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOIST UNSTABLE
ATMOSPHERE OVER SOUTH FLORIDA THIS AFTERNOON. MOST OF THE
THUNDERSTORMS WILL OCCUR OVER INLAND AREAS AWAY FROM THE BEACHES...
INCLUDING THE WESTERN METRO AREAS OF PALM BEACH...BROWARD AND
MIAMI-DADE COUNTIES. THE GREATEST THREAT FROM STORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING STRIKES. SLOW MOVEMENT OF SOME STORMS MAY
LEAD TO RAIN ACCUMULATIONS OF 2 TO 4 INCHES IN ISOLATED SITUATIONS.
THIS AMOUNT OF RAINFALL COULD PRODUCE MINOR FLOODING IN STREETS AND
OTHER LOW-LYING AREAS. IN ADDITION...WIND GUSTS OF 40 TO 50 MPH ARE
POSSIBLE WITH THE STRONGER THUNDERSTORMS AROUND LAKE OKEECHOBEE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.